Kentucky, 2025

Hail in Kentucky, May 8, 2025

May 8, 2025 · NWS RLX · 1 event in 1 county or zone

Strong thunderstorms passed through the area on the afternoon of May 8th in response to a cold front dropping down from the north. While the bulk of strong winds with storms stayed east of Kentucky, there was one instance of quarter size hail observed by a member of the public in Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Strong thunderstorms passed through the area on the afternoon of May 8th in response to a cold front dropping down from the north. While the bulk of strong winds with storms stayed east of Kentucky, there was one instance of quarter size hail observed by a member of the public in Lawrence County. Storms continued to travel southeastward out of the area through the evening as the front pivoted overhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 8, 2:42 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, May 8, 2:42 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
342 PM EDT Thu May 8 2025

.SYNOPSIS...
Showers and storms through tonight. A cold front passes overnight
into Friday morning then mainly dry through the weekend.
Showers and storms return to the forecast for the new work week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 330 PM Thursday...

A Severe Thunderstorm Watch has been issued for our VA counties
of Dickenson and Buchanan until 11pmm this evening. The forecast
remains on track at this time.

As of 200 PM Thursday...

Isolated to scattered coverage of showers have begun to sprout
within the lower Ohio Valley and the Central Appalachians this
afternoon in the midst of an encroaching cold front. This
boundary will continue to serve up convective potential before
its eventual passage overnight. A few storms could attempt to
grow strong enough to produce hail and damaging wind gusts, with
an isolated tornado threat in the southwestern Virginia
coalfields and further down into the Tennessee Valley.

The front will slide through late tonight, keeping the forecast
area entrenched beneath low level stratus and light drizzle
until daybreak. Skies will gradually clear across the west
Friday morning, lingering a bit longer into the day along the
spine of the Appalachians. This should then scatter out as an
afternoon cumulus deck as high pressure begins to settle into
the Ohio Valley. Temperatures will stumble down into the 50s and
60s as highs on Friday in the wake of the cold front.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 204 PM Thursday...

High pressure will build in for the weekend, with dry, and mild
conditions across the area. Areas of frost will be possible across
parts of the NE and central mountain zones Friday night,
particularly in favored/sheltered valley locations. Temps will warm
nicely on Sunday across the area, as heights build, with high
temperatures across the lowlands generally topping out in the upper
70s to lower 80s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 205 PM Thursday...

Low across southern U.S. will gradually open into a wave and move
northeast into the area early next week. Showers and storms will be
on the increase during the period, some with the potential for heavy
downpours as anomalously high moisture content air is advected into
the region. Overall severe threat during the period looks to be
relatively low, and storms at times may be rather slow to move owing
to light steering flow. After initial wave moves off to the east,
additional disturbances are expected to round out the extended.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 200 PM Thursday...

An approaching cold front and pop up showers and thunderstorms
will serve up an active first half of the TAF period, followed
by drier weather on Friday. While ceilings will remain VFR this
afternoon and evening within the potential for TSRA, cloud bases
will lower late tonight into Friday morning with the progression
of the cold front. Enough moisture hanging around will also
impose lingering drizzle before dawn in the midst of IFR or
worse ceilings.

Gradual improvements will take shape around midday from west to
east as high pressure begins to settle into the Ohio Valley.

Light and variable winds today will veer out of the northwest in
the wake of the frontal passage.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: AMDs may be needed for TSRA this afternoon,
coupled with lowered vsbys and strong wind gusts.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H

AFTER 18Z FRIDAY...
No IFR conditions expected after Friday morning and into the
weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/SL
NEAR TERM...MEK/JZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...MEK
Hazardous weather outlook, May 8, 2:37 PM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
337 PM EDT Thu May 8 2025

VAZ003-004-091945-
Dickenson-Buchanan-
337 PM EDT Thu May 8 2025

...SEVERE THUNDERSTORM WATCH 240 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms this afternoon and evening could produce
large hail and damaging winds. An isolated tornado or two can not be
ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-WVZ005-006-013>015-024>027-033-034-515>524-526-
091945-
Greenup-Carter-Boyd-Lawrence-Lawrence OH-Wayne-Cabell-Lincoln-Putnam-
Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
337 PM EDT Thu May 8 2025

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central, northeast, southeast,
southern and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms this afternoon and evening could produce
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-525-
091945-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Randolph-
337 PM EDT Thu May 8 2025

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northeast, northern and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 8, 4:44 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
544 PM EDT Thu May 8 2025

KYZ105-WVZ005-082215-
Lawrence KY-Wayne WV-
544 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAWRENCE AND WEST
CENTRAL WAYNE COUNTIES THROUGH 615 PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Gay, or near Yatesville Lake State Park, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Louisa, Wayne, Yatesville Lake State Park, Fort Gay, East Lynn Lake,
Fallsburg, East Lynn, Genoa, and Buchanan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3825 8269 3824 8234 3802 8236 3808 8271
TIME...MOT...LOC 2143Z 273DEG 14KT 3817 8262

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

12
Special weather statement, May 8, 5:39 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
639 PM EDT Thu May 8 2025

WVZ015-026-082315-
Boone WV-Kanawha WV-
639 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL KANAWHA AND
NORTHEASTERN BOONE COUNTIES THROUGH 715 PM EDT...

At 638 PM EDT, Doppler radar was tracking a strong thunderstorm near
Julian, or near Madison, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madison, Chesapeake, Julian, Danville, Seth, Foster, Ashford, and
Racine.

This includes the following highways...
 West Virginia Turnpike between mile markers 83 and 87.
 Route 119 between mile markers 51 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3803 8185 3817 8185 3823 8148 3801 8145
TIME...MOT...LOC 2238Z 266DEG 14KT 3814 8174

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

12
Local storm report, May 8, 5:55 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
655 PM EDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Hail             6 SE East Lynn Lake     38.08N 82.32W
05/08/2025  M0.50 Inch       Wayne              WV   Public

            Heavy downpour of rain and hail at East Lynn
            lake campground in the passing storm. 643
            report time adjusted to 630 based on radar.

&&

The radar

The Jackson,KY radar (KJKL), 60 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
May 8, 6:00 PM EST
Where
Lawrence County, 0.88 mi NW of Davisville
Measured
1 in hail
Reported by
Public
Coordinates
37.980, -82.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259303.